Alert archive / New York / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 27, 2002, 9:22 PM EDT for Delaware County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2002, 9:22 PM EDT (01:22 UTC)
- Expired
- May 28, 2002, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Delaware County, NY
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 280122 FFWBGM NYC025-280415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 921 PM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... DELAWARE COUNTY IN CENTRAL NEW YORK * UNTIL 1215 AM EDT. * AT 909 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER ROUTE 30 NEAR CORBETT...DOWNSVILLE AND HARVARD. EMERGENCY MANAGEMENT OFFICIALS HAVE INDICATED FLOODING WAS OCCURRING IN THIS REGION. RAPID FLOODING LIKELY WILL CONTINUE TO OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4202 7523 4196 7500 4205 7491 4213 7510
3 follow-up statements
000 WGUS71 KBGM 280257 FFSBGM NYC025-280415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1044 PM EDT MON MAY 27 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM FROM ROCK RIFT AND HARVARD EASTWARD INTO NORTHERN ULSTER COUNTY. RADAR ESTIMATES INDICATE THAT MORE THAN 3 INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE 830 PM EDT. LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM RAINFALL RUNOFF WAS OCCURRING IN DOWNSVILLE. AREAS NEAR HARVARD...CORBETT...AND DOWNSVILLE WILL LIKELY SEE FLOODING CONDITIONS CONTINUE THROUGH MIDNIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. $$ SPORER
000 WGUS71 KBGM 280258 CCA FFSBGM NYC025-280415- FLASH FLOOD STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE BINGHAMTON NY 1044 PM EDT MON MAY 27 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR DELAWARE COUNTY... AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM FROM ROCK RIFT AND HARVARD EASTWARD INTO NORTHERN ULSTER COUNTY. RADAR ESTIMATES INDICATE THAT MORE THAN 3 INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE 830 PM EDT. LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM RAINFALL RUNOFF WAS OCCURRING IN DOWNSVILLE. AREAS NEAR HARVARD...CORBETT...AND DOWNSVILLE WILL LIKELY SEE FLOODING CONDITIONS CONTINUE THROUGH MIDNIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. $$ SPORER
000 WGUS71 KBGM 280415 FFSBGM NYC025-280600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1215 AM EDT TUE MAY 28 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1215 AM EDT FOR DELAWARE COUNTY HAS EXPIRED... THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN AND FLASH FLOODING IN DOWNSVILLE...EAST BRANCH...HANCOCK...AND SHINHOPPLE HAVE WEAKENED AND MOVED OUT OF THE AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER...MUD..OR OTHER DEBRIS. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ SPORER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:00 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 27, 8:00 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 800 PM EDT MON MAY 27 2002 WILL ISSUE QUICK UPDATE TO INCLUDE CONVECTION ACROSS NRN TIER OF PA AND DELAWARE COUNTY. MULTIPLE BOUNDARIES HAVE KEPT THE CONVECTION GOING LONGER THAN ANTICIPATED. RRM ...PREVIOUS AFD... BUBBLE HIGH HAS PROVIDED THE FCST AREA WITH A NICE DAY...BUT A BIT MORE IN THE WAY OF CLDS ACRS THE SRN TIER AND NE PA WHICH IS CLOSER TO THE OLD FRONT. WDLY SCT ACTIVITY HAS DVLPD NEAR THIS BNDRY FROM NE PA INTO THE SRN CATSKILLS AND WILL INCLUDE A REMAINDER OF THE AFTN PD TO COVER THIS. HAVE VERY LTL FAITH IN THE ETA MDL W/RESPECT TO CONVECTIVE POTNL TMRW. PREV PERFORMANCE W/RESPECT TO QPF HAS NOT BEEN GOOD EITHER...ALL YOU HAVE TO DO IS LOOK AT THE PCPN FCST FOR 18Z TDA AND COMPARE IT TO THE CRNT RDRS (ACTUALLY ALL MDLS HAVE BEEN OVERDOING THIS). LAST NGTS 00Z RUNS DISPLAYED A SIMILAR WET BIAS WHICH WE DISCOUNTED. BIG DIFFS IN MDL REPRESENTATION OF LOW LVL MSTR FIELDS AND INSTABILITY CONTINUES TMRW. I STILL CANT FIND A DECENT TRIGGER TO FIRE UP CONVECTION AND DYNAMICS OVERALL ARE NEGLIGIBLE OR WEAK. ETA PROFILES...WHICH SHOWED 2600 J/KG CAPE FOR SYR TMRW FROM THE PREV 00Z RUN...HAS BACKED OFF TO ARND 1750 BUT STILL LOOKS UNREALISTIC. NGM PROFILES SHOW CAPES MAXING OUT ARND 250 J/KG AND SEEMS TO BE MORE REALISTIC. FOR BGM ETA SHOWING ARND 2000 TMRW THE NGM ARND 1000. CRNT FCST HAS CHC POPS FOR THE ENTIRE FCST AREA ON TUES. WILL NOT START FLIP-FLOPPING BUT ATTM BELIEVE THAT WE WONT SEE ANYTHING BETTER THAN ISOLD CONVECTION (IF THAT) ACRS CNTRL AND NRN ZONES TMRW, I.E., IF THE PCPN WAS NOT ALREADY IN THE FCST I WOULD NOT BE ADDING IT. LOOKS LIKE SLIGHTLY BETTER CHCS FOR SCT AFTN CONVECTION ACRS NRN/NE PA AND PSBLY THE BORDER COUNTIES OF SRN NY WHERE NGM/AVN SHOW THE GREATEST K INDICES. WILL KEEP THE LOW CHC POPS FOR THE ENTIRE AREA BUT DOWNPLAY IT THE BEST I CAN THROUGH THE FCST WORDING ACRS UPSTATE NY. BETTER CHCS FOR CONVECTION APPEAR TO BE ON WED WHEN MDLS HINT AT A WMFNTL-TYPE BNDRY MOVG THRU THE RGN AND A WEAK S/WV. FCST K INDICES IN THE L30S ACRS THE ENTIRE AREA. AVN HOWEVER LOOKS A LTL OVERDONE WITH THE MSTR FIELDS...AS DO THE LIKELY MAV POPS. FOR NOW WILL KEEP CHC POPS FOR AFTN CONVECTION AND LET LATER SHIFTS DETERMINE IF WE NEED TO PLAY THIS UP. XTNDD FCST...MDLS STILL HINTING AT SVR POTNL FOR FRIDAY WITH COLD FROPA...THEN COOLER AND DRIER FOR THE WEEKEND. .BGM...NONE. BRADY
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:04 AM EDT | Flash Flood Warning | BGM | Otsego | 3 hr |
| May 28, 11:07 AM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 11:13 AM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| May 28, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 45 min |
| May 28, 1:27 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| May 28, 2:20 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| May 28, 4:13 PM EDT | Flash Flood Warning | BGM | Chemung | 3 hr |
Nearby
Flash Flood Warnings in New York, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.